Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Kansas City, MO

July 29, 2020Cass County, Jackson County, Johnson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 29, 2020, 9:19 PM CDT for Cass County, Jackson County, Johnson County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2020, 9:19 PM CDT (02:19 UTC)
Expired
Jul 30, 2020, 12:15 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Cass County, MO, Jackson County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 11 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 11:24 PM CDTFLOOD3 Sw Strasburg, MOREPORTS FROM THE EM THAT MULTIPLE SPOTS ON P HIGHWAY ARE FLOODED.
Jul 30, 12:14 AM CDTFLOOD1 Wnw Holden, MONWS EMPLOYEE REPORTS WATER COVERING HIGHWAY 58 JUST WEST OF THE CITY OF HOLDEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

355 
WGUS53 KEAX 300219
FFWEAX
MOC037-095-101-300515-
/O.NEW.KEAX.FF.W.0019.200730T0219Z-200730T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
919 PM CDT Wed Jul 29 2020

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northern Cass County in west central Missouri...
  Southeastern Jackson County in west central Missouri...
  Southwestern Johnson County in west central Missouri...

* Until 1215 AM CDT.

* At 918 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Lee's Summit, Raymore, Pleasant Hill, Greenwood, Peculiar, Holden,
  Lake Lotawana, Lake Winnebago, Lone Jack, Kingsville, Baldwin Park,
  Strasburg and Gunn City.

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3864 9393 3871 9454 3892 9443 3892 9412
      3884 9412 3876 9393

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

PP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 7:10 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 29, 7:10 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
710 PM CDT Wed Jul 29 2020

.Discussion...
Issued at 350 PM CDT WED JUL 29 2020

Key Messages:
- Periods of showers and thunderstorms expected the next few days
- Locally heavy rainfall with some flooding concerns possible

...Short Term... (Today through Thursday)

Forcing for ascent from a shortwave trough across the Central
Plains paired with ample moisture (PWATs up to around 2 inches,
well above climatological normals) has produced widespread showers
and thunderstorms across the region this afternoon. A boundary
draped across the region has allowed a few of these low topped
cells to rotate, and a brief tornado occurred earlier this
afternoon near Smithville. These showers and storms are also
producing moderate rainfall, with one hour dual pol radar
estimates showing generally around 1 inch per hour rainrates.
Convection allowing models indicate scattered to widespread
showers and thunderstorms continuing through the remaining
afternoon and evening hours. While it is difficult to pinpoint
exactly where this may occur, a few isolated locations could
receive an additional 2 to 3 inches of rain by early Thursday
morning. As such, WPC continues to show almost the entirety of the
County Warning Area within a slight risk for excessive rainfall,
and a flash flood warning may be warranted if trends continue to
point in that direction.

With continued troughing in place tomorrow providing forcing for
ascent as well as abnormally high moisture levels, scattered
showers and thunderstorms will increase once more Thursday
afternoon and will provide another opportunity for locally heavy
rainfall (WPC again has most of the region within a slight risk
for excessive rainfall). With ample cloud cover and plenty of rain
cooled air, high temperatures will only reach the upper 70s to low
to mid 80s.

...Long Term... (Friday through Tuesday)

The better forcing and moisture pairing shifts a little further
south and east by Friday, with the focus for the heavier rainfall
following accordingly. However, our southern counties could
receive another quarter inch to half inch or so of rain. High
temperatures will be near 80 degrees and it should feel fairly
pleasant with dewpoints around 5 to 10 degrees cooler compared to
those of today and Thursday. Another chance for showers and storms
are possible Saturday afternoon into Sunday as another mid to
upper level disturbance translates through the region from
northwest to southeast.

Pleasant weather should finally arrive by Monday and Tuesday of
next week as northwest flow aloft will be paired with building
high pressure at the surface. This will yield high temperatures
only in the upper 70s with low humidity and a light northerly
breeze.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 710PM CDT WED JUL 29 2020

Primarily MVFR conditions with pockets of IFR expected during the
forecast period.

Showers and storms continue for much of eastern KS and central and
northwest MO. Areas of precipitation to the south and west of Kansas
City are filling in as expected. These storms continue throughout
the evening and overnight moving from NE KS through western and
central MO. Airports encountering more intense precipitation could
see VIS and CIG reduced significantly with some VIS obs below 1SM
and some gusty winds. General IFR conditions are favored during the
early morning hours as low clouds ceilings and scattered showers
linger into Thursday morning. Ceilings are expected to lift during
the afternoon hours to around 3kft. Winds transition from SE to E
during the night and NE by the end of the forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Williams
Aviation...Pesel
Hazardous weather outlook, Jul 29, 5:18 AM CDT, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
518 AM CDT Wed Jul 29 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
518 AM CDT Wed Jul 29 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will move into the area later this morning. Some areas
may see another couple inches of rain, but those amounts likely will
not be widely represented. Minor stream flooding will be possible,
especially the flashier streams. Widespread severe weather is not
expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Off and on thunderstorms will continue through Friday. Some areas
may see an accumulation of a couple inches, with some isolated
locations seeing higher amounts. Local streams may see some flooding
with the 2 to 3 days of moderate to heavy showers. Widespread severe weather
is not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 29, 5:52 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
552 PM CDT Wed Jul 29 2020

KSZ025-102-103-MOZ020-028-292330-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
552 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONIPHAN...NORTH
CENTRAL LEAVENWORTH...EASTERN ATCHISON...SOUTHWESTERN BUCHANAN AND
NORTHWESTERN PLATTE COUNTIES UNTIL 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lewis And Clark Village, or near Atchison, moving southeast at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Atchison, Weston, Rushville, Lewis And Clark Village, Doniphan, De
Kalb, Iatan, Bean Lake and Lewis And Clark Vi.

This includes Interstate 29 between mile markers 31 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3954 9522 3969 9509 3957 9475 3936 9496
TIME...MOT...LOC 2252Z 302DEG 13KT 3954 9503

PP
Special weather statement, Jul 29, 7:13 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
713 PM CDT Wed Jul 29 2020

MOZ043-300100-
Cass MO-
713 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS COUNTY UNTIL
800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
East Lynne, or near Harrisonville, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Raymore, Harrisonville, Pleasant Hill, Peculiar, Garden City, Lake
Winnebago, East Lynne, Baldwin Park, Strasburg and Gunn City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3860 9443 3883 9445 3884 9418 3883 9417
      3883 9413 3882 9413 3854 9415
TIME...MOT...LOC 0013Z 176DEG 17KT 3866 9429

PP
Special weather statement, Jul 29, 7:16 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
716 PM CDT Wed Jul 29 2020

KSZ057-300100-
Miami KS-
716 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MIAMI COUNTY UNTIL 800 PM
CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rantoul, or near Osawatomie, moving east at 25 mph.

Winds up to 40 mph will be possible with this storm.

Locations impacted include...
Paola, Osawatomie, Chiles, Hillsdale and Wagstaff.

LAT...LON 3849 9507 3867 9506 3870 9474 3844 9475
TIME...MOT...LOC 0016Z 273DEG 22KT 3859 9500

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:13 PM CDTSpecial Weather StatementEAXCass47 min
Jul 29, 8:17 PM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
Jul 29, 8:45 PM CDTAreal Flood AdvisoryEAXCass, Jackson, Johnson3 hr
Jul 29, 9:55 PM CDTRiver Flood WarningEAXBuchanan3 days
Jul 29, 9:58 PM CDTRiver Flood WarningEAXClay, Ray11 hr
Jul 29, 10:17 PM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Jul 30, 12:13 AM CDTAreal Flood WarningEAXCass, Jackson, Johnson6 hr
Jul 30, 10:02 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray3 days
Jul 30, 10:02 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline5 days
Jul 30, 10:02 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline5 days
Jul 30, 2:44 PM CDTRiver Flood WarningEAXJohnson, Pettis54 hr
Jul 30, 2:44 PM CDTRiver Flood WarningEAXCooper, Saline9 days
Jul 30, 2:44 PM CDTRiver Flood WarningEAXAndrew, Buchanan35 hr
Jul 30, 3:53 PM CDTFlash Flood WarningEAXAndrew, Buchanan, Holt6 hr
Jul 30, 5:28 PM CDTFlash Flood WarningEAXDeKalb, Gentry5 hr
Jul 30, 6:40 PM CDTAreal Flood WarningEAXBates, Cass31 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.